Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 73, NWS Midland/Odessa, TX

May 11, 2022Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2022, 6:34 PM CDT for Brewster County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2022, 6:34 PM CDT (23:34 UTC)
Expired
May 11, 2022, 7:30 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WUUS54 KMAF 112334
SVRMAF
TXC043-120030-
/O.NEW.KMAF.SV.W.0073.220511T2334Z-220512T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
634 PM CDT Wed May 11 2022

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Brewster County in southwestern Texas...

* Until 730 PM CDT.

* At 634 PM CDT, a severe thunderstorm was located 9 miles northwest
  of Panther Junction, moving east at 15 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Panther Junction, Big Bend National Park, Terlingua Ranch Airport
  and Terlingua Ranch Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2935 10345 2962 10335 2956 10289 2918 10299
TIME...MOT...LOC 2334Z 275DEG 13KT 2943 10332 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

84
1 follow-up statement
555 
WWUS54 KMAF 112359
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
659 PM CDT Wed May 11 2022

TXC043-120030-
/O.CON.KMAF.SV.W.0073.000000T0000Z-220512T0030Z/
Brewster TX-
659 PM CDT Wed May 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL BREWSTER COUNTY...

At 659 PM CDT, a severe thunderstorm was located near Panther
Junction, moving east at 15 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Panther Junction and Big Bend National Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2931 10334 2961 10326 2956 10289 2918 10299
TIME...MOT...LOC 2359Z 275DEG 13KT 2942 10321 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:29 PM CDT, 5 minutes earlier.

Area forecast discussion, May 11, 6:29 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
629 PM CDT Wed May 11 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Wed May 11 2022

Scattered -SHRA/TS is developing across the area. Any location
might see TS on station but have left mention in only PEQ/FST
where confidence is highest. Amendments may be needed especially
at INK/HOB. Otherwise VFR conditions will continue with gusty
winds diminishing overnight, then becoming gusty after 15Z again
tomorrow.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 240 PM CDT Wed May 11 2022

An upper level trough is over the western part of the country with
mostly westerly upper winds over West Texas and Southeast New
Mexico. Gusty south to southeast winds are across the area advecting
in plentiful low-level moisture. Dewpoints in the 60s are expected
across most of the Permian Basin and Lower Trans Pecos this
afternoon. CAPE values of 2,000 to 3,000+ J/kg are expected across
the above mentioned area this afternoon. Zero to six km bulk shear
will generally range from 20 to 40 kts this afternoon with fairly
high mid-level lapse rates. Upper lift will be enhanced over the
area this afternoon and evening from the upper trough to the west.
All of these conditions, along with a dryline, will allow for a
chance of severe thunderstorms across much of the area this
afternoon and evening. The main threats with these storms will be
large hail, damaging winds, and brief heavy rain. High temperatures
today will mostly be in the 90s.

Low temperatures tonight will mostly be in the 60s and 70s. The
upper trough will lift to the northeast on Thursday. A dryline will
be present across the Permian Basin and Lower Trans Pecos Thursday
afternoon. Moisture tomorrow will not be quite as high east of the
dryline as today and upper lift may not be as high as today.
However, storms may develop from the Davis Mountains into Pecos
County and will likely become strong to severe. High temperatures
will mostly be in the 90s Thursday afternoon. Low temperatures
Thursday night will range from the 50s to the 70s.

&&

.LONG TERM...
(Friday through  Tuesday)
Issued at 240 PM CDT Wed May 11 2022

Friday, zonal flow aloft will transition to northwest as an upper
ridge strengthens over Baja Del Sur.  A cold front will attempt an
intrusion on the CWA, but advancement will be minimal and largely
confined to our first tier of northern counties.  It will, however,
set up a warm sector over the southeast half of the CWA, opening a
window for isolated convection, mainly in the afternoon. NAM
forecast soundings develop mucapes in excess of 2000 J/kg, mid-level
lapse rates of 7-8 C/km, deep layer shear 30-40kts, and dry subcloud
layers yielding dcapes of 1500 J/kg or better, all for a continued
chance of severe storms.  The front won't affect already
unseasonably warm temperatures, and will shave a degree or two off
highs in the north at best.

Saturday, dirty ridging begins building into West Texas and
Southeast New Mexico, resulting in a gradual increase in thicknesses
into next week.  This will result in triple-digits returning outside
of the Rio Grande Valley as soon as Sunday afternoon, and increasing
through Wednesday, which looks to be the hottest day this forecast
at this time.  Long range models hint at bringing an upper trough
and associated convection through the region Tuesday, but the NBM is
pessimistic at this time and, considering the drought we're in,
we'll keep the grids dry for now.

&&

.FIRE WEATHER...
Issued at 240 PM CDT Wed May 11 2022

Thursday, the LLTR is forecast to set up from near the Presidio
Valley up through the Central Plains, with a 40+kt mid-level jet
running from south central New Mexico up through the Panhandles.
This, combined with single-digit RH and modest 20-ft westerlies will
yield RFTI of 4+ over Southeast New Mexico and Culberson County,
coincident with ERCs of 90th+ percentile, for critical fire weather
conditions there.

However, current observations/mesoanalysis shows the dryline backed
up all the way west of KGDP, with moderate to excellent recovery
forecast overnight.  Convection is forecast along the dryline this
afternoon, and areas receiving rainfall later today will get a break
from critical fire weather tomorrow if rainfall is sufficient.  For
these reasons, we're reluctant to issue a watch/warning for Thursday
attm.

Beyond Thursday, critical fire weather/RFTI will increase in
coverage each day as temperatures rise, but rather tepid 20-ft winds
and CIPS SGPWO guidance suggest the fire threat will be more
elevated than anything else.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71  96  67  92 /  10  10  10  10
Carlsbad                 62  96  55  94 /  20  10   0   0
Dryden                   70  94  69  92 /  20  10  10  10
Fort Stockton            68  98  66  94 /  20  20  10  20
Guadalupe Pass           63  88  60  88 /  20   0   0   0
Hobbs                    62  94  56  92 /  30  10  10  10
Marfa                    55  93  53  90 /  30  10  10  10
Midland Intl Airport     69  96  66  94 /  20  10  10  10
Odessa                   70  96  67  94 /  20  10  10  10
Wink                     66  98  61  96 /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...80
LONG TERM....44
AVIATION...10
Hazardous weather outlook, May 11, 11:01 AM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1101 AM CDT Wed May 11 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121615-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1101 AM CDT Wed May 11 2022 /1001 AM MDT Wed May 11 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe storms through this evening, mainly
from the northwest Permian Basin through the Stockton Plateau. Any
severe storms that do develop will be accompanied by large hail,
damaging winds, and an isolated tornado.

A Fire Danger Statement is in effect through early evening for
elevated fire weather conditions across most of Southeast New Mexico
and areas of West Texas just to the south.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe storms Thursday and Friday.  Any
severe storms that do develop will be accompanied by large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, May 11, 1:28 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     FORT STOCKTON           30.89N 102.89W
05/10/2022                   PECOS              TX   EMERGENCY MNGR

            MULTIPLE TREES UPROOTED, LEANING POWER
            POLES, SNAPPED POWER LINES, AND PEELED OR
            SEPERATED ROOFS AT SEVERAL HOMES, APARTMENT
            BUILDINGS, AND BUSINESSES ON THE SOUTH SIDE
            OF FORT STOCKTON.

&&
Local storm report, May 11, 1:33 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     FORT STOCKTON           30.89N 102.89W
05/10/2022                   PECOS              TX   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            FORT STOCKTON. MULTIPLE TREES UPROOTED,
            LEANING POWER POLES, SNAPPED POWER LINES,
            AND PEELED OR SEPARATED ROOFS AT SEVERAL
            HOMES, APARTMENT BUILDINGS, AND BUSINESSES
            ON THE SOUTH SIDE OF FORT STOCKTON. STORM
            SURVEY RESULTS ESTIMATED PEAK WIND SPEEDS
            BETWEEN 70-80 MPH.

&&
Special weather statement, May 11, 5:29 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
529 PM CDT Wed May 11 2022

TXZ279-281-282-112315-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-
529 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of southwestern
Brewster and southeastern Presidio Counties through 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lajitas, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lajitas, Terlingua, Study Butte and Barton Warnock Environmental
Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2919 10371 2918 10372 2923 10376 2922 10378
      2924 10378 2925 10377 2927 10379 2926 10380
      2927 10381 2927 10383 2928 10387 2949 10360
      2927 10343 2917 10367
TIME...MOT...LOC 2228Z 236DEG 11KT 2925 10375

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

84
Special weather statement, May 11, 6:10 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
610 PM CDT Wed May 11 2022

TXZ279-282-120015-
Central Brewster County TX-Lower Brewster County TX-
610 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of west central
Brewster County through 715 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Panther Junction, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Persimmon Gap, Big Bend National Park, Terlingua Ranch Airport and
Terlingua Ranch Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2936 10344 2950 10352 2976 10317 2953 10300
TIME...MOT...LOC 2309Z 236DEG 18KT 2947 10339

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:07 PM CDTSpecial Weather StatementMAF23 min
May 10, 7:30 PM CDTSpecial Weather StatementMAFBrewster30 min
May 10, 7:37 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan, Upton53 min
May 10, 7:46 PM CDTSevere Thunderstorm WarningMAFGaines59 min
May 10, 8:05 PM CDTSpecial Weather StatementMAFBorden, Dawson, Howard, Mitchell, Scurry55 min
May 10, 8:07 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry53 min
May 10, 8:14 PM CDTSpecial Weather StatementMAFBrewster46 min
May 10, 8:45 PM CDTDust Storm AdvisoryMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 6 more2 hr
May 10, 8:58 PM CDTSevere Thunderstorm WarningMAFBorden, Mitchell, Scurry62 min
May 10, 9:05 PM CDTSpecial Weather StatementMAFGaines40 min
May 11, 5:29 PM CDTSpecial Weather StatementMAF46 min
May 11, 6:10 PM CDTSpecial Weather StatementMAFBrewster65 min
May 11, 6:57 PM CDTSpecial Weather StatementMAF63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.